Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 82, NWS Little Rock, AR

April 16, 2002Yell County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 16, 2002, 4:53 PM CDT for Yell County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 4:53 PM CDT (21:53 UTC)
Expired
Apr 16, 2002, 5:30 PM CDT
In force
37 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Yell County, AR

The radar

The Western Arkansas radar (KSRX), 81 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-356 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 162153
SVRLIT
ARC149-162230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
453 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YELL COUNTY IN CENTRAL ARKANSAS

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF DANVILLE...MOVING NORTHEAST AT
  45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL NORTHERN YELL COUNTY AROUND 510 PM CDT

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3530 9327 3497 9343 3503 9362 3515 9357
          3521 9344 3521 9329

$$

54

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:30 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 16, 2:30 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
230 PM CDT TUE APR 16 2002

A COLD FRONT WILL APPROACH FROM THE NORTHWEST FRIDAY. ABNORMALLY WARM
CONDITIONS CAN BE EXPECTED UNTIL THEN. NEAR NORMAL CONDITIONS WILL
LIKELY PREVAIL AFTER THE FRONTAL PASSAGE. THE CHANCES OF RAIN WILL
INCREASE AS THE FRONT NEARS.

FCSTID = 38
HRO   60  86  64  86 /  30  10   0  10
LIT   64  87  65  88 /  20  10   0  10
HOT   64  88  65  88 /  30  10   0  10
PBF   67  88  66  89 /  20  10   0  10

.LZK...
AR...NONE.

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 5:10 PM CDTSevere Thunderstorm WarningLZKLogan20 min
Apr 16, 5:49 PM CDTSevere Thunderstorm WarningLZKPope26 min
Apr 16, 5:54 PM CDTTornado WarningLZKPope21 min
Apr 16, 6:15 PM CDTTornado WarningLZKPope15 min
Apr 16, 6:36 PM CDTSevere Thunderstorm WarningLZKPope, Searcy, Van Buren39 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.